Prescription drugs can affect more than those who have them prescribed.
Very young children, I’m talking about toddlers, are being irreversibly harmed and/or are dying at an alarming rate due to the fact that they are getting access to drugs intended for their parents or grandparents.
In a recent Mercola article entitled “Pediatric Drug Deaths On The Rise,” it was said that, “The Journal of Pediatrics reviewed patient records from the National Poison Data System of the American Association of Poison Control Centers.” In that review the records showed “that 453,559 children aged 5 or younger were admitted to a health care facility following exposure to a potentially toxic dose of a pharmaceutical drug between 2001 and 2008.”
According to the article, “Forty-three percent of all children admitted to the hospital after accidentally ingesting medication ended up in the intensive care unit, and prescription (opposed to over-the-counter) medications were responsible for 71% of serious injuries, with opioids, sedative-hypnotics and cardiovascular drugs topping the list of drugs causing serious harm.”
Think About the Consequences
The percentage of people over 60 that are on several medications is alarming in itself but when you think about how many of them care for their grandchildren you can imagine my concern. The labeled, days-of-the-week pill boxes are given to the majority of these people and what scares me is that it looks like a child’s toy with snapping plastic compartments with pretty colored objects inside.
Be Extra Cautious
If you are the parent or grandparent of young children, please be extra careful with your medications. Make sure you keep your medications safely stored away from where any child could get them. That means, somewhere other than the night stand. In addition, be sure to keep the Poison Help number in your phone, and make sure your babysitter or caregiver has it. In the U.S., the Poison Help number is 800-222-1222. If you suspect your child has taken a prescription or OTC medication, even if he or she is not yet exhibiting symptoms, call the Poison Help line immediately.